Friday, February 18, 2011

Special side effects

At this point, everyone is familiar with all the designer medications out there that are supposed to treat everything from critical problems like depression to vanity ailments like male pattern baldness. Medications that carry with them a litany of bizarre, often horrendous, side effects that may or may not affect what the pharmaceutical industry considers a small percentage of users. The other day, I got to see some of these side effects for myself.

(NOTE: The following story, while 100% true and factual is intentionally vague and ambiguous because my friends don't need to worry about me putting their business out there...because I don't)

The other day, I was with a friend who is taking medication for a serious condition. Through a series of mishaps and circumstances, their prescription had expired and they were off the medication for about three days before resuming the day we got together. I didn't realize that suddenly stopping and then suddenly resuming taking medication was such a big deal until this happened.
There was a newspaper on the counter while we were talking and my friend said this:
"I was at a meeting with Steve today and he said this situation in Egypt is a real mess."

I don't remember what I said in response. It wasn't anything profound. It might have been "Oh" or "Yeah, no kidding" or "Huh". I didn't know Steve knew anything or cared about foreign affairs and it was sort of a 'well, duh' understatement of an announcement. My friend replied, "what was I saying before that?". I tried to remember; it might have been something about sports or movies... "No, about what Steve said at the meeting". That's when I realized that the sentence about Steve and the thing about Egypt were two entirely, unrelated topics of conversation. Like this:
"I was at a meeting with Steve today and he said (unfinished thought) / (new observation culled from nearby newspaper) This situation in Egypt is a real mess."

It should have looked (sounded) something like this:
"I was at a meeting with Steve today and he, this situation in Egypt is a real mess."

That's right. My friend had lost their train of thought (something that happens to all of us from time to time) in the middle of a sentence...and didn't so much as pause in the middle of that sentence. That there is some super-serious, industrial strength, steroid-enhanced ADHD, folks.

No comments: